Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 308, NWS Nashville, TN

August 1, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 1, 2012, 4:36 PM CDT for 4 counties in Tennessee. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 4:36 PM CDT (21:36 UTC)
Expired
Aug 1, 2012, 5:30 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Houston County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:04 PM CDTHAIL 17 Ne Dover, TNALSO ESTIMATED WINDS AT 65MPH.
Aug 1, 5:08 PM CDTTSTM WND DMG7 E Dover, TNTREES DOWN AROUND THE INDIAN MOUND COMMUNITY IN STEWART COUNTY.
Aug 1, 5:15 PM CDTTSTM WND DMG7 E Dover, TNNEAR THE INDIAN MOUND COMMUNITY...HIGHWAY 46 BLOCKED IN SEVERAL LOCATIONS BY FALLEN TREES AND POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS54 KOHX 012136
SVROHX
TNC043-083-125-161-012230-
/O.NEW.KOHX.SV.W.0308.120801T2136Z-120801T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL DICKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 431 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LAFAYETTE...
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLAYDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3641 8720 3634 8728 3632 8728 3632 8724
      3619 8739 3655 8783 3664 8773 3665 8762
TIME...MOT...LOC 2136Z 310DEG 17KT 3656 8767

$$

FORECASTER:BOYD
1 follow-up statement
021 
WWUS54 KOHX 012153
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CDT WED AUG 1 2012

TNC043-083-125-161-012230-
/O.CON.KOHX.SV.W.0308.000000T0000Z-120801T2230Z/
STEWART TN-DICKSON TN-HOUSTON TN-MONTGOMERY TN-
453 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
HOUSTON...NORTH CENTRAL DICKSON AND EAST CENTRAL STEWART COUNTIES
UNTIL 530 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
SOUTHWEST OF FORT CAMPBELL NORTH...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL STEWART...HOUSTON...MONTGOMERY AND NORTH CENTRAL DICKSON
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3641 8720 3634 8728 3632 8728 3632 8724
      3619 8739 3655 8783 3664 8773 3665 8762
TIME...MOT...LOC 2153Z 310DEG 17KT 3651 8759

$$
AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:42 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 1, 3:42 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT WED AUG 1 2012

.SHORT TERM (THRU THU)...
COUPLE OF H5 S/W TROF'S GENERATING ORGANIZED AREA OF STORMS THIS
AFTN. SYSTEM TO THE NORTH APPROACHING TN-KY LINE WORKING WITH A
FNTL BDRY TO CREATE A BROKEN LINE OF STORMS MOVG SOUTH...WITH A
SEVERE THUNDERSTORM WATCH ACROSS MUCH OF MID-TN UNTIL 10 PM CDT.

THE SECOND SYSTEM WITH STRONGER H5 S/W WL MOVE SOUTHEAST AND
GENERALLY IMPACT AREAS SOUTHWEST OF MID-TN. ANOTHER SYSTEM MAY
DEVELOP FURTHER WEST THIS EVENING WITH A SIMILAR TRACK...KEEPING
THE BULK OF ACTIVITY SOUTH OF MID-TN. AFTER THE STORMS DIE DOWN
LATER TNGT...EXPECT TO SEE SOME PATCHY FOG.

THU...NORTHWEST FLOW ALOFT CONTINUES WITH VERY WARM TEMPS. MODELS
SHOW LITTLE IF ANY STORM ACTIVITY...BUT DESTAB PARMS SHOW POTENTIAL
FOR ISOLATED STORMS WITH SHOWALTERS TO -3. IN TERMS OF HEAT...HEAT
INDICES LOOK TO REACH THE 100 TO 105 DEGREE RANGE. MOST LOCATIONS
WL REMAIN BELOW HEAT ADVISORY CRITERIA OF 105...SO WL PUSH OUT
ANOTHER SPS FOR HEAT THU.

.LONG TERM (FRI-WED)...
ACTIVE NORTHWEST FLOW PATTERN WL CONTINUE ALOFT WITH STORM SYSTEMS
EXPECTED TO AFFECT THE AREA PERIODICALLY FRI-MON. THE FIRST SYSTEM
LOOKS TO ARRIVE ON FRI...WITH SHOWERS AND THUNDERSTORMS LKLY. STORMS
ARE ALSO LKLY SUNDAY.

A COLD FRONT WL APPROACH AND POSSIBLY MOVE INTO THE AREA EARLY NEXT
WEEK. LONG-TERM MODELS SHOW SOME DRIER AIR MOVING INTO THE REGION
BEHIND THE SYSTEM...AND WL GO WITH LESS CLOUDS AND DROP THE CHANCE
OF RAIN AFTER MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  98  74  92 /  40  20  20  70
CLARKSVILLE    71  96  72  90 /  40  20  30  60
CROSSVILLE     68  91  69  87 /  40  20  20  60
COLUMBIA       72  98  74  92 /  20  20  20  60
LAWRENCEBURG   72  97  73  93 /  20  20  20  50
WAVERLY        71  97  73  91 /  40  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 1, 5:07 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT WED AUG 1 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 1, 4:02 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT WED AUG 1 2012

TNZ066-012130-
CUMBERLAND-
402 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF FAIRFIELD GLADE...OR 9 MILES
SOUTHEAST OF CROSSVILLE...MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3589 8471 3585 8473 3582 8478 3581 8481
      3576 8491 3575 8501 3577 8503 3595 8507
      3604 8488 3592 8469 3590 8468

31
Local storm report, Aug 1, 4:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             7 NW LIVINGSTON         36.46N 85.42W
08/01/2012  E1.00 INCH       OVERTON            TN   PUBLIC

&&

AL
Special weather statement, Aug 1, 4:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT WED AUG 1 2012

TNZ006-007-025-026-012200-
CHEATHAM-DICKSON-MONTGOMERY-ROBERTSON-
412 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MONTGOMERY
AND ROBERTSON COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3644 8692 3626 8730 3652 8745 3665 8729

AL
Local storm report, Aug 1, 4:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 S BYRDSTOWN           36.55N 85.13W
08/01/2012  M0.88 INCH       PICKETT            TN   TRAINED SPOTTER

&&

11
Local storm report, Aug 1, 4:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CROSSVILLE              35.95N 85.04W
08/01/2012  U0.88 INCH       CUMBERLAND         TN   PUBLIC

            0.88 INCH HAIL REPORTED IN CROSSVILLE

0345 PM     HAIL             7 NW LIVINGSTON         36.46N 85.42W
08/01/2012  E1.00 INCH       OVERTON            TN   PUBLIC

0415 PM     HAIL             2 S BYRDSTOWN           36.55N 85.13W
08/01/2012  M0.88 INCH       PICKETT            TN   TRAINED SPOTTER

&&

31
Special weather statement, Aug 1, 4:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT WED AUG 1 2012

TNZ010-031>033-012200-
CLAY-JACKSON-OVERTON-PUTNAM-
424 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON AND
PUTNAM COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CELINA...MOVING SOUTHEAST AT 20
MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHWEST OF LIVINGSTON BY 440 PM CDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3629 8515 3616 8548 3647 8561 3656 8541

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:54 AM CDTSpecial Weather StatementOHXDavidson36 min
Aug 1, 1:32 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett58 min
Aug 1, 1:51 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett24 min
Aug 1, 2:18 PM CDTSpecial Weather StatementOHXFentress27 min
Aug 1, 2:55 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Aug 1, 3:20 PM CDTSpecial Weather StatementOHXSumner40 min
Aug 1, 3:28 PM CDTSpecial Weather StatementOHXCumberland32 min
Aug 1, 3:35 PM CDTSpecial Weather StatementOHXOverton40 min
Aug 1, 3:35 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
Aug 1, 3:42 PM CDTSpecial Weather StatementOHXJackson48 min
Aug 1, 3:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam32 min
Aug 1, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale29 min
Aug 1, 4:02 PM CDTSpecial Weather StatementOHXCumberland28 min
Aug 1, 4:12 PM CDTSpecial Weather StatementOHXMontgomery48 min
Aug 1, 4:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 1, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne40 min
Aug 1, 5:03 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Aug 1, 5:22 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart53 min
Aug 1, 5:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Aug 1, 5:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson46 min
Aug 1, 5:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence30 min
Aug 1, 6:06 PM CDTSpecial Weather StatementOHXCheatham39 min
Aug 1, 6:08 PM CDTSpecial Weather StatementOHXCoffee, Grundy52 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson36 min
Aug 1, 6:12 PM CDTSpecial Weather StatementOHXMaury48 min
Aug 1, 6:15 PM CDTSpecial Weather StatementOHXGiles45 min
Aug 1, 6:19 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury26 min
Aug 1, 6:31 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy44 min
Aug 1, 6:34 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Aug 1, 6:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
Aug 1, 6:43 PM CDTSevere Thunderstorm WarningOHXHickman, Maury12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.